New Jersey, 2009

Lightning Strike in New Jersey, July 2, 2009

July 2, 2009 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front helped trigger thunderstorms during the night of July 1st that produced both heavy downpours and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped trigger thunderstorms during the night of July 1st that produced both heavy downpours and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 3:00 AM EST, 0 minutes earlier.

Area forecast discussion, Jul 2, 3:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT THU JUL 2 2009

.SYNOPSIS...
WEAK LOW PRESSURE OVER OUR AREA THIS MORNING WILL MOVE NORTHWARD
THIS AFTERNOON, BUT THE AIRMASS WILL REMAIN VERY UNSTABLE TODAY.
SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SLOWLY
TOWARD OUR REGION LATER TODAY THROUGH SATURDAY. LOW PRESSURE ALOFT
WILL KEEP THE WEATHER PATTERN UNSETTLED THROUGH THE EARLY PART OF
THE WEEKEND, WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE EXPECTED
TO MOVE THROUGH OUR REGION FRIDAY NIGHT. ANOTHER LOW PRESSURE AREA
COULD AFFECT OUR AREA BY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER LEVEL SHORT WAVE ROTATING AROUND THE GREAT LAKES CLOSED
LOW THAT SET OFF THE OVERNIGHT CONVECTION WAS MOVING PAST OUR
AREA JUST BEFORE SUNRISE...AND THE REMAINING CONVECTION WAS MAINLY
OVER OUR NORTHERN ZONES. THIS SHOULD MOVE TO THE NORTH AROUND OR
SHORTLY AFTER SUNRISE. THERE WILL BE ISOLATED TO SCATTERED
REMNANTS JUST IN THE WAKE OF THAT ACTIVITY OVER OUR CENTRAL
ZONES...AND PROBABLY NOTHING OVER THE FAR SOUTH. SO, PROBABILITIES
WILL BE SHADED FROM LIKELY FAR NORTHEAST TO SLIGHT CHANCE FAR
SOUTH EARLY THIS MORNING. THEN, ADDITIONAL SHOWERS AND SOME
THUNDERSTORMS COULD FORM IN THE WARM MOIST AND UNSTABLE AIRMASS
THIS AFTERNOON.THE GFS MOS IS PREFERRED, WHICH HAS CHANCE
PROBABILITIES, INDICATING MORE SCATTERED ACTIVITY AS THERE IS NOT
AS MUCH UPPER LEVEL FORCING FORECAST FOR THIS AFTERNOON AS
COMPARED WITH LAST NIGHT, AND THE WIND FLOW BECOMES WESTERLY IN
THE WAKE OF THE DEPARTING SURFACE LOW. ONE POSSIBLE SCENARIO IS
THAT SOME LEFTOVER BOUNDARY MIGHT INTERACT WITH A SEA-BREEZE
FRONT TO INITIATE SOME CONVECTION THIS AFTERNOON.

PARTLY SUNNY SKY COVER, OR SKIES BECOMING PARTLY SUNNY, WERE
MENTIONED AT MOST PLACES EXCEPT THE FAR NORTH, WHERE GFS AND NAM
MOS, AS WELL AS MODEL SOUNDINGS, WERE FAIRLY PESSIMISTIC REGARDING
CLOUD COVER.

DUE TO THE HEAVY RAIN THAT FELL IN SOME AREAS, AND THE HIGH DEW
POINTS, ANY BREAKS IN THE CLOUDS BEFORE SUNRISE COULD CAUSE SOME
RADIATION, SO PATCHY FOG WAS INCLUDED IN THE FORECAST FOR EARLY
THIS MORNING. AS AN EXAMPLE, BOTH KPNE AND KMIV HAD FALLEN TO 1
3/4 MILES IN MIST JUST BEFORE 08Z WHERE THE SKY HAD TEMPORARILY
CLEARED. SO, WHILE THATS NOT TERRIBLY FOGGY, SOME SPOTS WERE
STARTING TO UNDERGO A DROP IN THEIR VISIBILITIES A BIT.

SPC KEPT OUR NORTHERN NEW JERSEY COUNTIES IN AN AREA OF SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY, SO ENHANCED WORDING WAS ADDED
TO THESE AREAS, MAINLY FOR THIS AFTERNOON AND THIS EVENING.
HOWEVER, HEAVY RAIN WILL STILL BE A CONCERN VERY EARLY THIS
MORNING NORTH, AND WILL BE WATCHED.

ANY EVENING CONVECTION SHOULD BE DISSIPATING TO ISOLATED SHOWERS
OR NOTHING OVERNIGHT, AS WEAK HIGH PRESSURE TRIES TO ENTER THE
REGION ON A LIGHT WESTERLY FLOW SURFACE AND ALOFT.

MOS TEMPERATURES OFFERED LITTLE IN THE WAY OF DIFFERENCE, SO
CONFIDENCE IS FAIRLY HIGH ON THIS MORNINGS GIVEN SOLUTIONS ON
TODAYS HIGHS AND TONIGHTS LOWS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A SLOWLY IMPROVING WEATHER PICTURE IS FORESEEN FRIDAY AND FRIDAY NIGHT
AS THE UPPER LOW WEAKENS. A WEAK AREA OF HIGH PRESSURE OVER THE
OHIO VALLEY WILL BUILD IN SLOWLY, AND IT SHOULD BRING SOME DRIER
AIR FOR OUR REGION. THERE WILL STILL BE A CHANCE FOR A SHOWER OR
THUNDERSTORM MAINLY ACROSS THE NORTHERN AREAS FOR FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE UPPER LOW THAT WILL CREATE THE UNSETTLED WEATHER IN THE SHORTER
RANGES OF THE FORECAST WILL BE LIFTING AWAY DURING THE LATTER PART
OF THE WEEKEND. UPPER HEIGHTS WILL INCREASE AND WEAK SURFACE HIGH
PRESSURE WILL INFLUENCE THE WEATHER THROUGH THE EARLY PART OF NEXT
WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED DURING THE PERIOD
WITH POPS IN THE NONE OR SLIGHT CHANCE RANGE THROUGH THE PERIOD. THE
HPC PROGS INDICATE A WEAK WAVE MOVING BY TO THE SOUTH SUNDAY INTO
MONDAY, BUT NOTHING HIGHER THAN SLIGHT CHANCE POPS WILL BE NEEDED
FOR THIS NOW. THE 00Z THURSDAY GFS DOES SHOW A SHORT WAVE AND
ATTENDANT SURFACE LOW BY TUESDAY, BUT THIS WILL BE LEFT FOR THE
DAY SHIFT TO ENDORSE OR OVERRULE USING A MORE CONSISTENT PICTURE.

TEMPERATURES DURING THE EXTENDED PERIOD WILL BE CLOSE TO NORMAL FOR
EARLY JULY, WITH LOWER AND MID 80S FOR HIGH TEMPERATURES AND LOWS
MOSTLY IN THE LOWER AND MID 60S.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE MID LEVEL LOW IS FORECAST TO LIFT SLOWLY FROM THE CENTRAL GREAT
LAKES REGION EARLY THIS MORNING TO NOVA SCOTIA BY THE END OF THE
WEEKEND. INITIALLY, WE ARE DEALING WITH ENERGY ROTATING AROUND THE
LOW AND A SURFACE REFLECTION THAT HAVE CAUSED A COMBINATION OF AN
ONSHORE FLOW AND LOW CLOUDS WITH SOME FOG ALMOST COINCIDENT WITH
MODERATE CONVECTION. THAT ENERGY IS EXPECTED TO PASS BY DAYBREAK,
AND WE THEN EXPECT IMPROVEMENT TO VFR CONDITIONS AS THE SURFACE LOW
MOVES AWAY AND WINDS DEVELOP SOMEWHAT OF A WESTERLY COMPONENT.

THERE IS ANOTHER IMPULSE THAT IS BROUGHT THROUGH OUR AREA DURING THE
AFTERNOON, AND THERE MAY BE SOME CONVECTION AND MVFR OR IFR
CONDITIONS ASSOCIATED WITH IT. WE HAVE NOT PUT THAT MUCH SPECIFICITY
IN THE TAFS AT THIS POINT, BUT WE ARE CARRYING VCTS FOR OUR TAF
SITES THIS AFTERNOON.

WE HAVE ENDED THAT ACTIVITY IN THE TAFS BY 00Z FRI, AND THEN
GENERALLY HAVE FORECAST VFR FOR THE END OF THE TAF PERIOD.

OUTLOOK...
THERE MAY BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON
FRIDAY. MAINLY VFR CONDITIONS ARE EXPECTED FROM FRIDAY NIGHT INTO
MONDAY.

&&

.MARINE...
WEAK LOW PRESSURE WILL LIFT TO THE NORTHEAST AND IT SHOULD PASS OVER
OUR REGION THIS MORNING. A SERIES OF WEAK FRONTAL BOUNDARIES FROM
THE WEST AND NORTHWEST ARE EXPECTED FOR THE HOLIDAY WEEKEND.

WITH NO STRONG WEATHER SYSTEMS ANTICIPATED, CONDITIONS SHOULD REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH MONDAY, ALTHOUGH THE
GRADIENT MAY TIGHTEN SOME ON FRIDAY NIGHT AND AGAIN ON SATURDAY
NIGHT. OF COURSE, ANY THUNDERSTORMS COULD CAUSE WINDS AND WAVES TO
INCREASE LOCALLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS... / OHARA
NEAR TERM... / OHARA
SHORT TERM... / OHARA
LONG TERM...OHARA /
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jul 2, 2:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT THU JUL 2 2009

NJZ001-007>010-012>015-030730-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-
330 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND NORTHWEST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED OUR AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR TODAY. SCATTERED THUNDERSTORMS VERY
EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING COULD
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...AS WELL AS FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WHICH COULD
CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ054-055-060>062-
067>071-030730-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
330 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-030730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
330 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THIS MARINE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY. SCATTERED
THUNDERSTORMS VERY EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...AS WELL
AS FREQUENT DANGEROUS CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

ANZ430-431-451>455-030730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 9:17 PM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1017 PM EDT WED JUL 1 2009

NJZ007-009-PAZ054-055-060>062-068-069-020415-
BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-
MONTGOMERY PA-NORTHAMPTON PA-WARREN NJ-
1017 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
HUNTERDON...LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON AND WARREN
COUNTIES...

AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF TRENTON TO 14 MILES EAST OF READING...MOVING NORTH AT
10 TO 15 MPH. THE THUNDERSTORMS WILL BE NEAR LUMBERVILLE...RED HILL
AROUND 1030 PM...BYRAM...STOCKTON AROUND 1045
PM...TINICUM...OTTSVILLE AROUND 1100 PM...ERWINNA...RICHLANDTOWN
AROUND 1115 PM...FRENCHTOWN AND ZIONSVILLE AROUND 1130 PM.
THESE STORMS IF THEY MAINTAIN THEMSELVES WOULD REACH THE POCONOS
AND WARREN COUNTY ABOUT MIDNIGHT.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS.

TFG
Special weather statement, Jul 1, 9:30 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT WED JUL 1 2009

DEZ001>004-MDZ008-012-015-020-NJZ016>018-021>025-PAZ067-070-071-
020430-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-CUMBERLAND NJ-
DELAWARE PA-DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-NEW CASTLE DE-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-
1030 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...CAMDEN...CAPE MAY...
CAROLINE...CECIL...CHESTER...CUMBERLAND...DELAWARE...GLOUCESTER...
KENT...NEW CASTLE...PHILADELPHIA...QUEEN ANNES...SALEM AND SUSSEX
COUNTIES...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND SCATTERED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 17 MILES SOUTHEAST OF LANCASTER TO 22 MILES WEST OF
MIDDLETOWN TO 20 MILES NORTHEAST OF EASTON TO 23 MILES SOUTH OF
SALISBURY...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
ATGLEN...PARKESBURG AROUND 1045 PM...MODENA...SOUTH COATESVILLE
AROUND 1100 PM...MARSHALLTON...DOWNINGTOWN AROUND 1115 PM...WEST
CHESTER...WEST GOSHEN AROUND 1130 PM...NEWTOWN SQUARE AND
DEVON-BERWYN AROUND 1145 PM.

VERY HEAVY RAIN WILL FALL WITH THE STRONGEST STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO AROUND 35 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS IN THIS AREA. EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS.

TFG
Special weather statement, Jul 1, 11:11 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 AM EDT THU JUL 2 2009

NJZ007-009-010-015-PAZ054-055-060>062-067>069-020545-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MERCER NJ-MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-SOMERSET NJ-
WARREN NJ-
1211 AM EDT THU JUL 2 2009

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
CHESTER...HUNTERDON...LEHIGH...MERCER...MONROE...
MONTGOMERY...NORTHAMPTON...SOMERSET AND WARREN COUNTIES...

AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF ALLENTOWN...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR CLAUSSVILLE...ALLENTOWN AROUND
1215 AM...COFFEETOWN...COPLAY AROUND 1230 AM...NORTHAMPTON...NORTH
CATASAUQUA AROUND 1245 AM...BEERSVILLE...CHAPMAN AROUND 100 AM...
BELFAST AND EASTLAWN GARDENS AROUND 115 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL AND FREQUENT...DANGEROUS CLOUD
TO GROUND LIGHTNING FROM THESE STORMS.

NIERENBERG
Special weather statement, Jul 1, 11:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 AM EDT THU JUL 2 2009

DEZ001-NJZ013>027-PAZ068>071-020545-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE PA-EASTERN MONMOUTH NJ-GLOUCESTER NJ-MERCER NJ-MONTGOMERY PA-
NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SALEM NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1220 AM EDT THU JUL 2 2009

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BUCKS...BURLINGTON...
CAMDEN...CAPE MAY...CUMBERLAND...DELAWARE...GLOUCESTER...MERCER...
MONMOUTH...MONTGOMERY...NEW CASTLE...OCEAN...PHILADELPHIA AND SALEM
COUNTIES...

AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SCATTERED STRONG THUNDERSTORMS FROM NEAR ODESSA TO NEAR
MILLVILLE...MOVING NORTHEAST AT 15 MPH. THESE THUNDERSTORMS WILL BE
NEAR DELAWARE CITY...BEAR AROUND 1230 AM...NEW CASTLE...
WILMINGTON MANOR AROUND 1245 AM...PENNSVILLE...WILMINGTON AROUND 100
AM...PENNS GROVE...CARNEYS POINT AROUND 115 AM...TRAINER AND MARCUS
HOOK AROUND 130 AM.  PLACES FURTHER NORTHEAST MAY BE AFFECTED AFTER 130 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT...DANGEROUS CLOUD
TO GROUND LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS.

NIERENBERG
Special weather statement, Jul 2, 1:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
234 AM EDT THU JUL 2 2009

NJZ007>010-020730-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-WARREN NJ-
234 AM EDT THU JUL 2 2009

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MORRIS...SOMERSET...
AND WARREN COUNTIES...

AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 15 MILES EAST OF EASTON...MOVING NORTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR GLEN GARDNER AND
WASHINGTON AROUND 240 AM...LEBANON AROUND 250 AM...CALIFON AROUND
255 AM...BEATTYESTOWN AROUND 305 AM...AND LONG VALLEY AROUND 315 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

IF YOU HAPPEN TO BE OUTSIDE EARLY THIS MORNING AND ARE IN THE PATH
OF THIS STORM...PLEASE MOVE INDOORS.

MPD
Special weather statement, Jul 2, 2:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT THU JUL 2 2009

NJZ001-007>010-020830-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
331 AM EDT THU JUL 2 2009

...A STRONG THUNDERSTORM WILL AFFECT HUNTERDON...MORRIS...SOMERSET...
SUSSEX AND WARREN COUNTIES...

AT 327 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF SOMERVILLE...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL MOVE NEAR FAR HILLS...
LONG VALLEY...PEAPACK AND GLADSTONE...BEATTYESTOWN...CHESTER...
BERNARDSVILLE...HACKETTSTOWN...MENDHAM...SUCCASUNNA AND BUDD LAKE BY
AROUND 415 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

MPD

The radar

The Philadelphia radar (KDIX), 108 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Morris

When
July 2, 3:00 AM EST
Where
Morris County, 0.94 mi NNE of Rockaway
Property damage
$500
Reported by
Newspaper
Coordinates
40.913, -74.525

Lightning struck a pine tree in the front yard of a Katherine Drive home in Rockaway Township and caused it to explode about 4 a.m. EDT. The tree shrapnel impaled a nearby home's roof and damaged the back window of a car. The cable connection within the home was fried by the lightning strike. All power was restored that afternoon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185861.